Massachusetts, 2016Strong Wind in Massachusetts, May 15, 2016
May 15, 2016 · NWS BOX · 5 events in 3 counties and zones
Steep mid level lapse rates and excellent mixing ahead of an upper level disturbance resulted in strong winds across portions of southern New England. These winds resulted in some minor damage.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Steep mid level lapse rates and excellent mixing ahead of an upper level disturbance resulted in strong winds across portions of southern New England. These winds resulted in some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 15, 8:34 AM EST, 2 hours 35 minutes earlier.
Area forecast discussion, May 15, 8:34 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
934 AM EDT SUN MAY 15 2016
.SYNOPSIS...
Breezy and cool conditions will prevail today through Monday
following a cold front that passed through the region last night.
Low pressure passing south of the region may bring another chance
for light rainfall late Tuesday into early Wednesday. High
pressure builds east out of the Great Lakes, with dry and milder
conditions late this week into next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 am update...
Numerous clouds have developed across northern MA and diurnal
strato-cu is expanding southward. Cross sections show increasing
moisture in the 850-700 mb layer moving south across the region as
mid level low moves into New Eng. Expect at least bkn strato-cu
through the afternoon leading to more clouds than sun. Will
continue to advertise low PoPs for a few instability showers this
afternoon, especially interior high terrain as 500 mb temps drop
to -30C and total totals increase to near 50. However, low
dewpoints will limit coverage and it may be more sprinkles than
showers.
Blustery day with deep mixing up to near 700 mb this afternoon
supports gusts to 30-35 mph. No change to temps with highs ranging
from low to mid 50s NW higher terrain to lower 60s SE coastal
plain.
Wind and low RHs will result in elevated fire weather conditions
today. Refer to fire weather section for more information.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...Surface pressure gradient combined with continued cold air
advection will keep winds up tonight. Even with the mixing
temperatures should drop into the 30s across interior sections but
not below freezing. There should be enough mixing to preclude frost
concerns tonight. Skies should become most clear by late evening.
MONDAY...Expected to remain very breezy and rather cool. Anticipate
high temperatures to be near today's values or perhaps a degree or
two cooler. Wind gusts are likely to once again reach 25 to 30 knots
on Monday. The air mass looks to be too dry with subsidence to allow
any shower development and have kept POPs below 10 percent.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview...
15/00z guidance suite remains consistent in moving a mid level
cutoff northeast through the Maritimes Monday night. Latest
guidance coming into better agreement in keeping a developing
surface low pressure south of New England mid week. While the
ECMWF timing still lags that of the U.S. models, it is not by as
much as previous runs. High pressure dominates for the second half
of this week.
Favored a consensus solution to smooth over some of the minor
detail differences. Favored the GFS and NAM a little bit more than
the ECMWF for timing Tuesday into Wednesday.
Details...
Monday night...
High pressure will move farther offshore from the mid Atlantic
coast. This will permit a weak surface trough to just nudge just
into southern New England late. Moisture is limited, so only
expecting an increase in clouds.
Tuesday into Wednesday...
This remains the lowest confidence portion of the forecast,
although confidence continues to increase for a more southern
track of a surface low pressure.
The vast majority of Tuesday should remain dry, with the greatest
risk for light rain Tuesday night into Wednesday morning. This
timing may change with later forecasts. Expecting most of the
showers to remain south of I-90, but some risk as far north as the
MA border with VT and NH.
Good low level mixing conditions Tuesday, but not a strong low
level jet in place. A few W wind gusts may reach up to 25 mph
through midday Tuesday, mainly across central and eastern areas,
then will diminish Tuesday night.
Thursday...
A weak shortwave will cross northern New England Thursday morning
through midday, with the southern edge of light showers possibly
reaching into portions of southern New England. The greatest risk
for showers should be across northern MA, mainly north of the
Mass Pike.
Depending upon track of this feature, and how far north it will
be, may see seabreezes along the immediate coasts.
Friday into Saturday...
High pressure in place, with dry conditions and moderating
temperatures.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/...
Today...High confidence. VFR cigs are expected. Only exception
could be brief MVFR ceilings mid/late afternoon across the
Berkshires in vicinity of scattered showers. Surface winds will
gust 25 to 30 knots from the west.
Tonight...High confidence. VFR conditions are expected. Wind gusts
between 20 and 25 knots will likely persist well into the evening,
especially along the coastal plain.
Monday...High confidence. VFR. Westerly wind gusts again 25 to 30
knots at times.
KBOS TAF...High confidence. VFR but wind gusts 25 to 30 knots this
afternoon.
KBDL TAF...High confidence. VFR but wind gusts to 25 knots this
afternoon.
Outlook /Monday Night through Thursday/...
Tuesday...Moderate confidence. Mainly VFR. W winds gusting up to
25 kt through midday across central and eastern areas, then
diminishing. May see periods of MVFR cigs/vsbys across portions of
N CT/RI/SE MA late Tuesday/Tuesday night in rain.
Wednesday...Moderate confidence. Local MVFR cigs/vsbys in any
leftover light rain during the morning across S RI/S coastal MA,
otherwise VFR.
Thursday...Moderate confidence. Mainly VFR. May see a few rain
showers near and N of the Mass Pike through midday, with local
MVFR conditions.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Monday/...Moderate to High confidence.
Winds from the west will increase today with gusts 25 to 35 knots.
Seas over the open waters will increase in response to the wind.
Gale Warnings remain in effect for south and southeast coastal
waters, including Nantucket Sound, for this afternoon. Small Craft
Advisories remain in effect elsewhere. Surface pressure gradient and
rather impressive cold air advection for this time of year will keep
winds up tonight and probably into Monday. Have converted the Gale
Watch to a Gale Warning in effect for the coastal waters east of MA,
including Mass Bay and Stellwagen Bank. It is somewhat marginal, but
there looks to be enough model guidance evidence to support low end
gale gusts at least south of Cape Ann. Gale Warnings and Small Craft
Advisories may need to be extended into Monday.
Outlook /Monday Night through Thursday/...
Monday Night...West winds slowly diminish. Rough seas lingering
across the outer coastal waters. Small craft advisories likely to
be needed for some, if not all, of the coastal waters.
Tuesday...West winds continue to diminish less than 25 kt. Rough
seas linger across the southern outer coastal waters. Reduced
visibilities in periods of light rain on the southern waters,
mainly Tuesday night.
Wednesday into Thursday...Winds and seas below small craft
advisory criteria. Reduced visibilities in leftover light rain
Wednesday morning, then improving.
&&
.FIRE WEATHER...
Will keep the SPS for elevated fire weather risk in effect for
today. The combination of min RHs 25 to 30 percent across all but SE
coastal areas and wind gusts to 35 mph will set the stage for an
elevated risk of fire spread. In addition, fuel moistures remain low
even though the area is advancing through greenup. Similar
conditions may occur on Monday with more low RHs combined with gusty
winds.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from noon today to 2 AM EDT Monday for ANZ232.
Small Craft Advisory until 8 AM EDT Monday for ANZ230-231-
233>237.
Gale Warning from 8 PM this evening to 8 AM EDT Monday for
ANZ250-251.
Gale Warning from noon today to 8 AM EDT Monday for ANZ254>256.
&&
SYNOPSIS...Belk/Thompson
NEAR TERM...KJC/Thompson
SHORT TERM...Thompson
LONG TERM...Belk
AVIATION...Belk/Thompson
MARINE...Belk/Thompson
FIRE WEATHER...Hazardous weather outlook, May 15, 3:48 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
448 AM EDT SUN MAY 15 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-160900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
448 AM EDT SUN MAY 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ254>256-160900-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
448 AM EDT SUN MAY 15 2016
...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN MASSACHUSETTS
OUTER COASTAL WATERS AND RHODE ISLAND OUTER COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-251-160900-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
448 AM EDT SUN MAY 15 2016
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS OUTER
COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-231-233>237-160900-
BOSTON HARBOR-CAPE COD BAY-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
448 AM EDT SUN MAY 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HARBORS...SOUNDS AND
BAYS OF MASSACHUSETTS AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ232-160900-
NANTUCKET SOUND-
448 AM EDT SUN MAY 15 2016
...GALE WARNING IN EFFECT FROM NOON TODAY TO 2 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NANTUCKET SOUND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, May 15, 9:08 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1008 AM EDT SUN MAY 15 2016
CTZ002>004-MAZ002>021-026-RIZ001>007-152200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBOROUGH...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...AYER...FOSTER...
SMITHFIELD...PROVIDENCE...COVENTRY...WEST GREENWICH...
EAST GREENWICH...WARWICK...WEST WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT
1008 AM EDT SUN MAY 15 2016
...ELEVATED FIRE WEATHER RISK TODAY...
RELATIVE HUMIDITIES DROPPING TO BETWEEN 25 AND 30 PERCENT THIS
AFTERNOON COMBINED WITH FREQUENT WIND GUSTS BETWEEN 25 AND 30 MPH
WILL RESULT IN AN ELEVATED FIRE WEATHER RISK ACROSS A LARGE
PORTION OF SOUTHERN NEW ENGLAND TODAY. MASSACHUSETTS FIRE MANAGERS
HAVE REPORTED VERY LOW FUEL MOISTURE LEVELS EVEN THOUGH MUCH OF
THE REGION IS ADVANCING THROUGH GREENUP. THESE LOW FUEL MOISTURES
LIKELY EXTEND INTO ADJACENT PORTIONS OF RHODE ISLAND AND
CONNECTICUT.
SIMILAR RELATIVE HUMIDITY AND WIND CONDITIONS ARE EXPECTED FOR
MONDAY. THUS...AN ELEVATED FIRE WEATHER RISK WILL LIKELY BE IN
PLACE FOR MONDAY AS WELL.
Strong Wind, Southeast Middlesex
- When
- May 15, 11:09 AM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A tree was downed onto Tremont Street in Cambridge.
Strong Wind, Southeast Middlesex
- When
- May 15, 11:27 AM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A tree was downed onto Bigelow Street in Cambridge.
Strong Wind, Western Middlesex
- When
- May 15, 11:57 AM EST
- Where
- Western Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A large branch was downed onto Juniper Road in Billerica.
Strong Wind, Western Norfolk
- When
- May 15, 12:10 PM EST
- Where
- Western Norfolk forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
A tree on Glandore Road in Westwood was downed onto a car by strong winds.
Strong Wind, Southeast Middlesex
- When
- May 15, 12:12 PM EST
- Where
- Southeast Middlesex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
A tree was downed onto Granville Road in Cambridge.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 15 to 16, 2016$2.2 million · 9 events
- Hail in New Mexico, May 15, 20169 injured · $50,000 · 1 in hail · 10 events
- Frost and Freeze in Wisconsin, May 15, 2016$250,000 · 5 events
- Flood in Nebraska, May 15 to 31, 2016$50,000 · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 15 to 16, 20165 events
- Flash Flood and Hail in Texas, May 15, 20161.75 in hail · 5 events
- Heavy Rain in Texas, May 15, 20162 events
- Hail in Utah, May 15, 2016$2,000 · 1.25 in hail · 2 events
- Dust Storm in Arizona, May 15, 20161 event
- Funnel Cloud in Oregon, May 15, 20161 event
- Winter Weather in Maine, May 15 to 16, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637404, 637406, 637403, 637402, 637407.